Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

March 5, 2017Del Norte County, California

NWS Eureka, CA issued this special weather statement at Mar 5, 2017, 2:52 PM PST for Del Norte County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2017, 2:52 PM PST (22:52 UTC)
Expired
Mar 5, 2017, 3:15 PM PST
In force
23 min
Issued by
NWS Eureka, CA

County Del Norte County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 115 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WWUS86 KEKA 052252
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
252 PM PST SUN MAR 5 2017
 
CAZ101>103-105-052315-
Northern Humboldt Coast CA-Del Norte Interior CA-
Northern Humboldt Interior CA-Coastal Del Norte CA-
252 PM PST SUN MAR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUMBOLDT AND
SOUTHWESTERN DEL NORTE COUNTIES UNTIL 315 PM PST...

At 251 PM PST, Doppler radar was tracking a shower near Klamath, 
moving east at 25 mph.

Half inch hail will be possible with this shower.

Locations impacted include...
Klamath, Requa and Klamath Glen. 

LAT...LON 4157 12410 4161 12390 4139 12387 4142 12408
TIME...MOT...LOC 2251Z 267DEG 20KT 4150 12411 

$$

Doll

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Mar 5, 2:38 PM PST, 14 minutes earlier.

Area forecast discussion, Mar 5, 2:38 PM PST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
238 PM PST Sun Mar 5 2017

.SYNOPSIS...A cold upper disturbance will exit east away from the
region tonight through Monday, but will be followed by additional
wet weather systems Tuesday through Saturday.

&&

.DISCUSSION...An upper trough, with 500 mb temperature around -36
C, will gradually move east away from the region tonight through
Monday. This will cause lapse rates and upward vertical motion to
weaken with time. Thus, expect shower intensity to slowly
diminish, brining an end to the thunderstorm and accumulating hail
threat. However, cold air aloft will be sufficient for
accumulating snowfall above 1000-2000 feet...thus maintained the
winter storm warning and winter weather advisory through late
Monday morning.

After Monday...quasi-zonal flow is forecast to persist through
late week. This will maintain moist onshore flow, with
precipitation chances being augmented by the passage of individual
small-scale waves. One wave is forecast to reach NWRN CA during
Tuesday, a second during Thursday, and a third on Saturday.

&&

.AVIATION...A cold, unstable air mass produced showers, hail and
gusty winds across Northwest California today...especially at CEC,
ACV and most of the coastal locations. Visible Satellite Imagery
at 1:40 pm still showed plenty of unstable showers persisting over
the North Coast's inner/outer waters. The continual stream of
convective activity has been somewhat enhanced by a couple of
upper level disturbances moving through the region. Frequent MVFR
conditions have also been widespread today...resulting in some
possible flight hazards and restrictions. Guidance indicates
conditions to continue overnight and Monday, although showers may
start to diminish a little by Monday afternoon.

&&

.MARINE...Low pressure over the northeastern Pacific is forecast
to move inland and dissipate tonight. This will aid in a slight
weakening of northwesterly winds, though occasional gusts from
20-30 kt remain probable during the next 24 hours. In addition,
steep seas from 10-13 feet will persist through Monday. Thus,
ongoing small craft advisory has been extended until Monday
evening. A second surface low is forecast to move east across the
NERN Pacific late Monday night through Tuesday afternoon. This
will aid in a possible period of gale force southerlies. Winds
will then weaken significantly by Wednesday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 10 AM PST Monday for CAZ102-104>108-
     110-111.

     Winter Weather Advisory until 10 AM PST Monday for CAZ112-113.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     10 PM PST Monday for PZZ450-455-470- 475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Mar 5, 3:19 AM PST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
319 AM PST Sun Mar 5 2017

CAZ101-103-061130-
Coastal Del Norte-Northern Humboldt Coast-
319 AM PST Sun Mar 5 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Small hail is possible today and tonight. Hail accumulating on
roadways may result in potentially hazardous driving conditions.

Occasional bursts of snow will also be possible to as low as 500 to
1000 feet early this morning and again late this evening and
overnight, but is not likely to accumulate at these elevations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Small hail is possible through early Monday as well.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>108-061130-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
319 AM PST Sun Mar 5 2017

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Several inches of snow can be expected at elevations above 1500 feet
through the day and into early tomorrow. Snow will be highly variable
and periodic as waves of showers move in and out of the region. Snowfall
accumulations of 2 to 6 inches are expected for elevations from 1000
to 2000 feet, while 7 to 10 inches are expected above 2000 feet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers will continue through late Monday, with gradually rising snow
levels and diminishing coverage through the day and overnight.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-061130-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
319 AM PST Sun Mar 5 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PST MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Light to moderate snow can be expected at elevations above 1000 feet
through the day and into early tomorrow. Snow will be highly
variable and periodic as waves of showers move in and out of the
region. Snowfall accumulations of 2 to 5 inches are expected for
elevations above 1000 feet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers will continue through late Monday, with gradually rising snow
levels and diminishing coverage through the day and overnight.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-112-113-061130-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
319 AM PST Sun Mar 5 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Small hail is possible today and tonight. Hail accumulating on
roadways may result in potentially hazardous driving conditions.

Bursts of snow can be expected at elevations primarily above 1500
feet today and tonight, with light accumulations possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Small hail and periods of light snow can be expected through at least
early Monday, with rising snow levels and diminishing shower
coverage and intensity.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 5, 1:47 PM PST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Eureka CA
147 PM PST SUN MAR 5 2017

CAZ101-102-052200-
Del Norte Interior CA-Coastal Del Norte CA-
147 PM PST SUN MAR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEL NORTE COUNTY
UNTIL 200 PM PST...

At 146 PM PST, Doppler radar was tracking strong showers along a
line extending from near Smith River to Jedediah Smith State Park to
near Crescent City. Movement was east at 15 mph.

Half inch hail will be possible with these showers.

Locations impacted include...
Jedediah Smith State Park, Crescent City North and Bertsch-Oceanview.

LAT...LON 4187 12401 4179 12401 4176 12410 4177 12421
      4187 12413
TIME...MOT...LOC 2146Z 272DEG 14KT 4185 12412 4180 12412 4178 12418

Doll
Local storm report, Mar 5, 2:13 PM PST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
213 PM PST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             5 NNE ETTERSBURG        40.20N 123.98W
03/05/2017  E2.5 INCH        HUMBOLDT           CA   PUBLIC

            DOODY RIDGE NEAR ETTERSBURG AT 1680' ELEV.
            MAXIMUM SNOW DEPTH WAS 2.5 INCHES BUT SNOW
            IS MELTING. THIS LOCATION IS ESTIMATED FROM
            A SOCIAL MEDIA POST.

&&

WI
Local storm report, Mar 5, 2:24 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
224 PM PST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             2 WNW ARCATA            40.89N 124.12W
03/05/2017  M0.25 INCH       HUMBOLDT           CA   NWS EMPLOYEE

            1 MINUTE BURST OF PEA SIZED HAIL HAS COVERED
            THE ROADWAYS.

&&

WI
Local storm report, Mar 5, 2:38 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
238 PM PST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             1 N ARCATA              40.89N 124.08W
03/05/2017  U0.25 INCH       HUMBOLDT           CA   LAW ENFORCEMENT

            THREE ACCIDENTS REPORTED AROUND HWY 101 AND
            299 INTERCHANGE AS A STRONG HAIL SHOWER
            MOVED OVERHEAD. .

&&

MKK
Local storm report, Mar 5, 2:41 PM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
241 PM PST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 SE MANCHESTER         38.95N 123.65W
03/05/2017  E0.25 INCH       MENDOCINO          CA   PUBLIC

            ESTIMATED PEA SIZED HAIL IN MANCHESTER, CA.

&&

WI
Special weather statement, Mar 5, 2:52 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
252 PM PST SUN MAR 5 2017

CAZ101>103-105-052315-
Northern Humboldt Coast CA-Del Norte Interior CA-
Northern Humboldt Interior CA-Coastal Del Norte CA-
252 PM PST SUN MAR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUMBOLDT AND
SOUTHWESTERN DEL NORTE COUNTIES UNTIL 315 PM PST...

At 251 PM PST, Doppler radar was tracking a shower near Klamath,
moving east at 25 mph.

Half inch hail will be possible with this shower.

Locations impacted include...
Klamath, Requa and Klamath Glen.

LAT...LON 4157 12410 4161 12390 4139 12387 4142 12408
TIME...MOT...LOC 2251Z 267DEG 20KT 4150 12411

Doll

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 9:34 AM PSTWinter Weather AdvisoryEKAHumboldt, Mendocino24 hr
Mar 5, 9:40 AM PSTSpecial Weather StatementEKAHumboldt35 min
Mar 5, 9:56 AM PSTSpecial Weather StatementEKAHumboldt34 min
Mar 5, 10:49 AM PSTSpecial Weather StatementEKAHumboldt26 min
Mar 5, 10:55 AM PSTSpecial Weather StatementEKAHumboldt35 min
Mar 5, 11:09 AM PSTSpecial Weather StatementEKAHumboldt36 min
Mar 5, 11:23 AM PSTSpecial Weather StatementEKAHumboldt37 min
Mar 5, 12:07 PM PSTSpecial Weather StatementEKADel Norte23 min
Mar 5, 12:21 PM PSTSpecial Marine WarningEKA24 min
Mar 5, 1:00 PM PSTSpecial Weather StatementEKAHumboldt30 min
Mar 5, 1:23 PM PSTSpecial Weather StatementEKADel Norte22 min
Mar 5, 1:27 PM PSTSpecial Weather StatementEKA18 min
Mar 5, 1:42 PM PSTSpecial Weather StatementEKAMendocino18 min
Mar 5, 1:47 PM PSTSpecial Weather StatementEKADel Norte13 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.